Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 419, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 19, 2008, 8:18 PM CDT for Marshall County, Poweshiek County, Tama County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2008, 8:18 PM CDT (01:18 UTC)
- Expired
- Jul 19, 2008, 8:55 PM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Marshall County, IA, Poweshiek County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 89 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 5:22 PM CDT | Tornado Watch | SPC | 5 hr |
| Jul 19, 7:59 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 633 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:24 PM CDT, 4 hours 54 minutes earlier.
Area forecast discussion, Jul 19, 3:24 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 324 PM CDT SAT JUL 19 2008 .SHORT TERM /TONIGHT/... MORNING STRATUS HAS BECOME MORE CELLULAR THIS AFTERNOON THOUGH SOME MVFR BKN CEILINGS REMAIN MAINLY OVER THE EASTERN HALF BECOMING MORE SCT TO THE WEST. A COUPLE OF BOUNDARIES IN THE VICINITY WITH ONE WARM FRONT MOVING INTO SW IA AND THROUGH CENTRAL NEBRASKA AND THE OTHER NEAR FSD AND NORTHEASTWARD INTO MINNESOTA. THE NORTHERN BOUNDARY WILL BE THE FOCUS FOR CONVECTION EARLY WITH BETTER UPPER LEVEL KINEMATICS NEARBY TO FIRE CURRENT STORMS. GOOD DEEP SHEAR NEAR 50 KTS IS FAVORABLE FOR SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. A FEW TORNADOES ARE POSSIBLE THOUGH THE LOW LEVEL SHEAR IS NOT AS STRONG. SOME DEVELOPMENT POSSIBLE FARTHER SOUTH WITH ADVANCING SOUTHERN BOUNDARY WITH THE SFC IS CURRENTLY UNCAPPED AND AWAITING A TRIGGER TO KICK IT OFF. TRIGGER WILL LIKELY ARRIVE IN THE FORM OF OUTFLOW FROM NORTHERN STORMS OR SHORTWAVE ENERGY FROM THE NORTHWEST. BEST POPS WILL BE BEFORE MIDNIGHT THEN SOME LESSER ACTIVITY LINGERING. .LONG TERM /SUNDAY THROUGH SATURDAY/... EVEN AS TONIGHTS CONVECTION DEPARTS EASTWARD...DEVELOPING LOW PRESSURE IN THE LEE OF THE ROCKIES WILL EXTEND A SFC-850 MB WARM FRONT EASTWARD ACROSS THE AREA TOMORROW...WHICH SHOULD PROVIDE FOCUS FOR ADDITIONAL STORM DEVELOPMENT. AN MCC WILL LIKELY DEVELOP OVER SD OR NORTHEASTERN NEBRASKA DURING THE EARLY MORNING HOURS AND RIDE DOWN THE SFC BDRY THRU CENTRAL/NORTHERN IA TOMORROW. DEPENDING ON CONVECTIVE TIMING THERE IS SOME SEVERE THREAT AS A SUBTLE 500 MB SHORTWAVE CROSSING THE AREA IN THE AFTERNOON/EVENING WILL PROVIDE ENHANCED SHEAR...AND INSTABILITY WILL BE HIGH SOUTH OF THE SFC BDRY. BEGINNING SUNDAY NIGHT SFC HIGH PRESSURE WILL BUILD INTO THE UPPER MIDWEST EVEN AS THE AFOREMENTIONED LOW PRESSURE SYSTEM REGROUPS IN EASTERN COLORADO...WITH THE BATTLE BETWEEN THE WIND FIELDS OF THESE TWO SYSTEMS STALLING THE SFC FRONTAL BDRY NEAR SOUTHERN IA. GFS IS STRONG ENOUGH WITH THE HIGH TO PUSH THE BDRY SOUTH INTO NORTHERN MO...WHEREAS NAM AND ECMWF DONT QUITE GET IT THERE AND HANG IT UP OVER FAR SOUTHERN IA. NORTH OF THE BOUNDARY RAIN CHANCES WILL BE QUITE LOW FROM LATE MONDAY THRU WEDNESDAY MORNING...BUT ALONG AND SOUTH OF THE BOUNDARY CHANCES FOR RAIN AND STORMS WILL PERSIST. BY EARLY WEDNESDAY A DEEPER MID-LEVEL TROUGH WILL PROGRESS INTO THE ROCKIES...WITH SFC LOW PRESSURE DEVELOPING ALONG THE LENGTH OF THE HIGH PLAINS AND PUSHING THE SFC HIGH EASTWARD INTO THE GREAT LAKES. THIS WILL BEGIN TO TURN OUR SFC FLOW TO SE AND THE OLD BDRY WILL BEGIN TO PIVOT NORTHWARD OVER NE AND SD...CONFINING RAIN CHANCES TO SOUTHWESTERN PORTIONS OF OUR CWA. THERE IS SOME DISAGREEMENT BTWN GFS AND ECMWF AS TO EVOLUTION OF THE RESULTING SFC LOW/S AND PRECIP FIELDS...HOWEVER THEY HAVE CONSISTENTLY BEEN PEGGING WED NIGHT/THURS AS THE MOST LIKELY TIMES FOR THESE FEATURES TO PASS THROUGH OUR AREA. HAVE THUS UPPED POPS TO CHANCE FOR THESE PERIODS...AND IF THE SCENARIO HOLDS THEY WILL NEED TO BE RAISED FURTHER IN THE FUTURE. && .AVIATION...19/18Z MVFR CEILINGS STILL LINGERING OVER PORTIONS OF CENTRAL IOWA EARLY THIS AFTERNOON THOUGH SCATTERING AND LIFTING HAS COMMENCED. EXPECT MOST LOCATIONS TO RISE TO VFR BY 20Z. THUNDERSTORMS ARE EXPECTED TO INITIATE TO THE WEST OF THE REGION THEN MOVE INTO NORTH CENTRAL IOWA LATER THIS AFTERNOON AND INTO THE EVENING HOURS. ANOTHER ROUND OF FOG AND POSSIBLE STRATUS DEVELOPMENT LOOMS TONIGHT MAINLY NORTH OF HIGHWAY 30. && .DMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH FOR NORTHWESTERN IOWA INCLUDING EMMET...PALO ALTO...KOSSUTH...AND WINNEBAGO COUNTIES UNTIL 10 PM CDT. && LONG TERM...LEE SHORT TERM/AVIATION...DONAVON
Hazardous weather outlook, Jul 19, 4:06 PM CDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 406 PM CDT SAT JUL 19 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-202115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 406 PM CDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTHWEST IOWA AND ACROSS NORTH CENTRAL IOWA LATE THIS AFTERNOON AND THROUGH THE EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALLY HEAVY RAINFALL MAY LEAD TO PONDING WATER AND SHORT TERM RISES ON AREA STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON AND SUNDAY NIGHT WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. AGAIN...LOCALLY HEAVY RAINFALL MAY LEAD TO PONDING WATER AND SHORT TERM RISES ON AREA STREAMS AND CREEKS. ADDITIONAL THUNDERSTORM CHANCES EXIST MONDAY THROUGH WEDNESDAY...BUT IT IS TOO EARLY TO DETERMINE FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE THROUGH MIDNIGHT TONIGHT. IAZ070>075-081>086-092>097-202115- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 406 PM CDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT WITH A SEVERE STORM POSSIBLE. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES MOINES RIVER AND CHARITON RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON AND SUNDAY NIGHT...AND AGAIN MONDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. LOCALLY HEAVY RAINFALL MAY LEAD TO PONDING WATER AND SHORT TERM RISES ON AREA STREAMS AND CREEKS. ADDITIONAL THUNDERSTORM CHANCES EXIST TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE SUNDAY AND AGAIN LATE MONDAY.
In the hours before
Local storm report, Jul 19, 7:17 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
717 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG WEBSTER CITY 42.46N 93.82W
07/19/2008 HAMILTON IA AMATEUR RADIO
10 TO 15 INCH TREE BRANCH DOWN
&&
RDONAVONLocal storm report, Jul 19, 7:18 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
718 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 6 S ALGONA 42.99N 94.23W
07/19/2008 KOSSUTH IA LAW ENFORCEMENT
BRIEF TORNADO TOUCHDOWN. TREES UPROOTED IN THE VICINITY.
&&
RDONAVONLocal storm report, Jul 19, 7:48 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
748 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TORNADO 1 SW TEMPLETON 41.91N 94.96W
07/19/2008 CARROLL IA TRAINED SPOTTER
1 MILE WEST AND 1 MILE SOUTH OF TEMPLETON...NEAR THE
INTERSECTION OF HIGHWAY 141 AND HAWTHORNE.
&&
BFILLBACLocal storm report, Jul 19, 8:03 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
803 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TORNADO 3 SW DEDHAM 41.88N 94.87W
07/19/2008 CARROLL IA LAW ENFORCEMENT
NUMEROUS REPORTS OF TORNADO ON THE GROUND
&&
RDONAVONLocal storm report, Jul 19, 8:07 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
807 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TSTM WND GST 3 NW COON RAPIDS 41.90N 94.72W
07/19/2008 E60 MPH CARROLL IA TRAINED SPOTTER
&&
BFLocal storm report, Jul 19, 8:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
808 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL 3 NW COON RAPIDS 41.90N 94.72W
07/19/2008 E0.75 INCH CARROLL IA TRAINED SPOTTER
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:02 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 43 min |
| Jul 19, 7:34 PM CDT | Tornado Warning | DMX | Audubon, Carroll, Guthrie | 41 min |
| Jul 19, 7:38 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Greene, Webster | 52 min |
| Jul 19, 7:42 PM CDT | Tornado Warning | DMX | Grundy, Hardin, Marshall | 33 min |
| Jul 19, 7:44 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy, Hardin, Tama | 46 min |
| Jul 19, 8:26 PM CDT | Tornado Warning | DMX | Tama | 34 min |
| Jul 19, 8:35 PM CDT | Areal Flood Advisory | DMX | Black Hawk, Boone, Grundy, Jasper, Marshall, Polk and 3 more | 3 hr |
| Jul 19, 8:48 PM CDT | Areal Flood Advisory | DMX | Audubon, Carroll, Dallas, Greene, Guthrie, Polk | 116 min |
| Jul 19, 9:22 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 27 min |
| Jul 19, 9:48 PM CDT | Areal Flood Advisory | DMX | Jasper, Mahaska, Marion, Polk, Poweshiek, Warren | 114 min |
| Jul 19, 10:07 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 38 min |
| Jul 19, 10:29 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Monroe, Warren | 30 min |
| Jul 19, 11:08 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 28 min |
| Jul 20, 2:47 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Polk, Story | 28 min |
| Jul 20, 9:28 AM CDT | River Flood Warning | DMX | Mahaska | 4 days |
| Jul 20, 3:10 PM CDT | Flash Flood Watch | DMX | Adair, Audubon, Black Hawk, Boone, Bremer, Butler and 25 more | 14 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.